Texas, 2018

Damaging Wind in Texas, February 25, 2018

February 25, 2018 · NWS HGX · 1 event in 1 county or zone

A thunderstorm passed across the southwestern forecast area and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A thunderstorm passed across the southwestern forecast area and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 24, 11:43 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 24, 11:43 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1143 PM CST Sat Feb 24 2018

.AVIATION [06Z TAF Issuance]...

Main concern going forward through 12z Sunday will be the
progression of the front and any TSRA. Short range models are in
better agreement but also show quite a bit more precip. It looks
like 2 rounds of convection. One round should be with the front
which has kicked off some TSRA from Brenham to south of Huntsville
along the front. Front may initiate new convection so will keep
with TSRA in Houston TAFs until 10Z then change over the showers.
Front should push towards the coast and stall while being the
focus for more showers/storms. Jet streak in the upper level flow
should start to spread large scale lift over the region after 06Z
and seeing some evidence of this with TSRA forming near KVCT SW of
KSGR/KHOU/KIAH. That activity should spread over the Houston area
around 08-10Z Sunday. Jet stream should increase and likely
continue to keep elevated showers/storms going through much of the
day. Looks like it should exit the area later this afternoon and
see a decrease in activity. TAFs keep similar timing with ceilings
coming up a bit during the day but likely decrease Sunday evening
once more. With precip expected, fog is not expected to be an
issue other than restricted visibility due to stronger showers.

Overpeck

&&

.PREV DISCUSSION /Issued 1017 PM CST Sat Feb 24 2018/...

Looking at the latest hi-res model trends, looks like we still have
the potential for some pockets of heavy rainfall tonight and into
tomorrow. Latest HRRR run really fires up the convection along
the front tonight, right about the time it arrives in the Houston
metro area with isolated run totals of around 5 inches. That being
said, it has been a touch overdone so far this evening, and we're
not totally on board with this solution panning out. Looking at
the AMDAR soundings, it looks like we still may have a weak cap in
place, however, a shortwave approaching from the SW could help
overcome this. This is likely what the short-term guidance is
picking up on as many of them show a blossoming of convection
along the front later tonight and into early Sunday morning. Some
models are showing a break during the day Sunday followed by
another blossoming of convection during the afternoon/evening as
another shortwave arrives. All in all, isolated pockets of heavy
rainfall will be possible, but the location and amounts depend
largely on where the boundary is located when the shortwave(s)
arrive. 11

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  77  57  62  50  72 /  60  20  10  10  70
Houston (IAH)          79  61  63  55  74 /  80  30  10  10  60
Galveston (GLS)        79  66  67  61  71 /  60  50  20  10  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

NEAR TERM...11
AVIATION...Overpeck
Hazardous weather outlook, Feb 24, 5:25 AM CST, 20 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
525 AM CST Sat Feb 24 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251130-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
525 AM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Isolated strong storms are a possible generally north of a
Brenham to Livingston line late this afternoon and evening as a
front moves into the area. Strong winds gusts and small hail would
be the primary threat. Additional shower and thunderstorm
development is expected near the coast overnight as this boundary
stalls. Localized heavy rainfall in a short period of time where
any training stronger cells develop. The primary threat would be
minor street flooding. Otherwise, patchy sea fog will reduce
visibilities at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain and embedded storms will expand inland during the day Sunday.
Training cells remain a possibility and we will continue to monitory
the possibility for localized heavy rain where any training occurs.
Periods of sea fog, dense at times will continue near the coast
through Saturday night. Otherwise, patchy sea fog will reduce
visibilities at times Sunday, and again Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ330-335-350-355-370-375-251130-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
525 AM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Patchy of sea fog near the coast and bays will continue. Visibility
will be reduced below 1 mile at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Outside of scattered to numerous showers and thunderstorms, periods
of sea fog will be possible Sunday. A break in the fog is expected
Sunday night and Monday, but looks like a possibility once again
starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Houston radar (KHGX), 96 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wharton

When
February 25, 1:45 AM CST to 1:48 AM CST
Where
Wharton County, 0.17 mi S of Lane City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.218, -96.030

Thunderstorm wind gusts blew down some fencing around the town of Lane City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738743.